The Full Wiki

Excedrin: Wikis

  
  
  

Note: Many of our articles have direct quotes from sources you can cite, within the Wikipedia article! This article doesn't yet, but we're working on it! See more info or our list of citable articles.

Encyclopedia

From Wikipedia, the free encyclopedia

A bottle of Excedrin with some of the tablets.

Excedrin is an over-the-counter headache pain reliever, typically in the form of tablets or caplets. It contains acetaminophen, aspirin, and caffeine. Until late 2005 it was manufactured by Bristol-Myers Squibb, but in July 2005 it was purchased by (and is now produced by) Novartis, along with other products from BMS's over-the-counter business. It is one of the top ten selling over-the-counter medicine brands in the United States.[2]

The brand became known for advertisements in which Excedrin cured especially unpleasant and excruciating headaches (which were termed in the advertisements as "Excedrin headaches," later called "Excedrin tension headaches"). The advertisements, which first started in the 1960s,[1] continue today.

In 2007, the brand branched out into marketing for other types of pains with the introduction of Excedrin Back & Body, which removed the caffeine from the normal mixture.

Contents

Versions

Over the years, different types of the drug were introduced:[3][4]

  • 1960 Excedrin Extra Strength (the formula changed for the last time in 1978)[5]1 In 1960, Bristol-Myers Squibb introduced Excedrin(R) Extra Strength for headaches, the first multi-ingredient formulation headache treatment product [6]. Contains 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine
  • 1969 Excedrin PM The first headache and sleeping pill combined product. [7] Contains 500 mg acetaminophen and 38 mg diphenhydramine citrate as a sleep aid, the same active ingredients as Tylenol PM, which was introduced several years later.
  • 1998 Excedrin Migraine1 At the beginning of 1998, the FDA granted clearance to market Excedrin Migraine for the relief of migraine headache pain and associated symptoms. Excedrin Migraine continued the trend of marketing pain products for specific types of pain, becoming the first migraine headache medication available to consumers without a prescription [8], even though it has identical ingredients to the regular Excedrin Extra Strength product, 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine.
  • 2003 Excedrin Tension Headache Contains 500 mg acetaminophen and 65 mg caffeine.
  • 2005 Excedrin Sinus Headache Contains 325 mg acetaminophen and 5 mg phenylephrine HCl as a decongestant.
  • 2007 Excedrin Back and Body A dual-ingredient formula claiming that it "works two ways—as a pain reliever and a pain blocker right where it hurts". Contains equal amounts (by weight) of acetaminophen (250 mg) and aspirin (250 mg). [[[2]

As with all medications containing acetaminophen, the use of alcohol with Excedrin carries a significant risk of hepatotoxicity. Additionally, aspirin usage is associated with increased risk of gastrointestinal bleeding.

Tamperings

Ownership

In 2005, Bristol-Myers Squibb announced the sale of its North American consumer medicine business (including Excedrin, Comtrex and Keri brands) to Novartis for $660 million, in order to focus on drugs for ten most profitable disease areas.[9]

References

  1. ^  "Novartis swallows Excedrin". Daily Mail, April 15, 2005 [10]
  2. ^  "Relief for Tension Headache Pain - Bristol-Myers Squibb Launches Excedrin(R) Tension Headache". BMS News Release, June 2003 [11]
  3. ^  "Excedrin.com > Product Guide" Nov. 12, 2006

[12]

  1. ^  "Bristol-Myers Squibb Announces Injectable Acetaminophen Licencing Agreement; - Agreement Expands Existing Pain Management Portfolio". BMS News Release, January 28, 2002 [13]
  2. ^  "Tylenol Terrorist". Crime Library. [14]







Got something to say? Make a comment.
Your name
Your email address
Message